Wyoming, 2023

Winter Storm in Wyoming, March 22 to 23, 2023

March 22 to 23, 2023 · NWS RIW · 1 event in 1 county or zone

A locally heavy snow band set up over the Star Valley. The highest amounts of snow were around Thayne where 6 to 13 inches of new snow fell.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A locally heavy snow band set up over the Star Valley. The highest amounts of snow were around Thayne where 6 to 13 inches of new snow fell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 22, 3:49 AM MST, 2 hours 11 minutes earlier.

Area forecast discussion, Mar 22, 3:49 AM MST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
449 AM MDT Wed Mar 22 2023

.DISCUSSION...Today through Tuesday
Issued at 234 AM MDT Wed Mar 22 2023

Snow remains confined to southwestern portions so far this morning,
mainly impacting the Upper Green River Basin and Lincoln County.
This is due to a lead shortwave moving over northern portions of
UT/NV, marked by cold cloud tops. Snow will remain light over these
areas through the rest of the night, with an inch of accumulation
possible before sunrise. At the same time, light snow will also
develop over southern Fremont County to western Natrona County.
Accumulations will be minor in these areas.

The main upper level low is over southern NV as of 07Z and is
expected to quickly move northeastward over southwestern WY by 18Z.
Snow will become widespread across central and southern portions of
the forecast area by sunrise, as the left front quadrant will be
overhead to provide ample lift. The jet will also advect Pacific
moisture across the region, leading to the widespread snow. Another
component of this increased moisture will be the increased
instability. CAPE values of 100-200 J/kg will occur across much of
the area west of the Divide and over portions of Fremont and Natrona
counties. The snow will be much more convective in nature this
afternoon, as a result. 3 to 5 inches of snow are still expected
from the Red Desert to southern Johnson County, however locally
higher amounts of 6 or 7 inches will be possible. Additionally,
visibilities could be reduced to 1/2 mile or less due to the
convective nature of these snow bands. Western portions are still
expected to receive 3 to 5 inches, with 5 to 10 inches in the
mountains. Portions of Sweetwater and Sublette counties may only
receive 1 to 3 inches from this storm. The Bighorn Basin and
northern portions of Johnson County will have little to no
impacts. Snow will end across all, but western portions before
midnight.

A major change from previous shifts is the influence of the boundary
that pushed southward yesterday. This boundary is now over portions
of Sweetwater County, with a weak sfc low located near Green
River/La Barge. The strong southwest winds that were forecasted to
occur over the Wind Corridor today will now be confined over the
"warm" sector of this boundary, namely the eastern half of
Sweetwater County. Gusts of 35 to 45 mph will develop this
afternoon, occurring along and south of a Rock Springs to Bairoil
line. West-southwest winds, with gusts up to 30 mph, will occur over
southern Lincoln, Sublette and western Sweetwater counties as the
sfc low moves toward southern Natrona County this afternoon.

As previously mentioned, light snow will remain possible over
western portions tonight, as weak upslope flow continues due to a
more westerly flow pattern in the wake of the storm. This activity
will continue Thursday into Friday, as another storm moves onshore
Thursday night into Friday. Strong winds, with gusts of 35 to 45
mph, look to be widespread across western and southern portions
Friday, as the shortwave moves over the area. An elongated longwave
trough will develop over much of the northern CONUS by Saturday. A
series of shortwaves will bring chances for snow over northern
portions starting Friday night and continue into Sunday. Snow will
end across the area Monday, as these shortwaves exit eastward. A
shortwave ridge will build over the region Tuesday, as another
closed low drops southward off the PACNW coast. This would lead to
increased southwest winds over the Wind Corridor and possibly mix
the colder air in the basins.

&&

.AVIATION...For the 12Z TAFS through 12Z Thursday
Issued at 449 AM MDT Wed Mar 22 2023

An area of snow across the southwest will continue to spread
north with a line of snow developing from KJAC- KRIW- KCPR
through 14Z. At the same time, another area of snow will develop
over southern portions between 15Z and 18Z. The first batch of
snow is expected to push north into the Bighorn Basin and Johnson
County at the same time. There are hints of very heavy snow bands
(snow squall) impacting areas from central/eastern Sweetwater
County pushing northeast across Natrona County between 21Z
Wednesday and 03Z Thursday. Most of the snowfall will end east of
the Divide and the south by around 06Z Thursday. However some snow
will continue across the far west through 12Z Thursday.

Exact timing and persistence of snow at a given terminal is only
moderate with models showing a possible 2 to 4 hour break in the
snow between 15Z and 21Z depending upon what terminal. There will
be IFR/MVFR visibilities and MVFR ceilings at most terminals for
a considerable amount of time through 06Z Thursday. The exception
will be the far north at KCOD and KWRL, where impacts are
expected to be less. LIFR conditions are likely at times due to
the low visibility and vertical visibility, due to heavier bouts
of snow.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC
for the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued at 234 AM MDT Wed Mar 22 2023

Snow will become widespread across all but northern portions this
morning. Convective snow bands will be possible this afternoon
over zones 280/289, where locally heavy snow could occur. Southwest
winds, with gusts of 35 to 45 mph, will be confined to zone 279.
Snow will end across much of the area before midnight. Light snow
will continue over western portions tonight into Thursday. Snow
will stay persistent over the west through Friday and possibly
Saturday. West-northwest winds, with gusts of 30 to 40 mph, will
be widespread across western and southern portions Friday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 11 PM MDT this evening for WYZ007-
016>020-022.

Winter Weather Advisory from 9 AM this morning to 11 PM MDT this
evening for WYZ009>011.

Winter Weather Advisory until 6 AM MDT Thursday for WYZ012>015-
023>027.

Winter Weather Advisory until 11 PM MDT this evening for WYZ028-
030.

&&

DISCUSSION...LaVoie
AVIATION...Murrell/LaVoie
FIRE WEATHER...LaVoie
Hazardous weather outlook, Mar 22, 1:53 AM MST, 4 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
253 AM MDT Wed Mar 22 2023

WYZ001>020-022>030-231300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
253 AM MDT Wed Mar 22 2023

...Winter Weather Advisories remain in effect through Thursday
morning for most of western, central, and southern Wyoming...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...This afternoon and tonight.

Snow showers will occur across central and southern portions through
the day today, before ending later this evening. Convective snow
bands, with locally heavy snow, will be possible, especially over
portions of Natrona County and southern Fremont County. Southwest
winds, with gusts of 35 to 45 mph, will be confined to the eastern
half of Sweetwater County. Light snow will continue over western
portions late tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday and Friday...Snow will continue over the western WY
mountains, as another storm system approaches the area. Parts of
central and southern WY could see strong winds on Friday.

Saturday and Sunday...Temperatures will stay below normal. Light to
moderate snow will be possible over the northern half of the forecast
area.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Star Valley

When
March 22, 6:00 AM MST to March 23, 4:00 AM MST
Where
Star Valley forecast zone
Reported by
CoCoRaHS
Coordinates
42.264, -110.656 (the zone’s center; the record gives no point)

CoCoRaHS observers reported 6 to 13 inches of new snow around Thayne.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1089148.